Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How should the heels of a bedbound patient at high risk be protected?

  1. ARest them on a rolled towel placed directly under each heel
  2. BLift them off the mattress with a pillow under the calves
  3. CRub them with cream several times a day
  4. DWrap them tightly in bandages
2.Nursing fundamentalsHard

Aspirate from a newly placed nasogastric tube has a pH of 7. What should the nurse do?

  1. APush air down the tube and listen over the stomach
  2. BStart the feed, as a pH of 7 confirms that the tube is in the stomach
  3. CNot use the tube and follow policy, which may mean a chest X-ray
  4. DFlush the tube with water and start the feed
3.Clinical nursingMedium

Which side effect of regular opioids usually needs preventive treatment from the start?

  1. AConstipation
  2. BDiarrhoea
  3. CHigh blood pressure
  4. DExcessive hunger
4.Clinical nursingHard

A catheterised postoperative patient has passed only 10 mL of urine in the last two hours. What should the nurse check first?

  1. AThe patient's weight from last year
  2. BWhether the patient has eaten breakfast
  3. CThe patient's cholesterol level from the admission bloods
  4. DThat the catheter and tubing are not kinked or blocked
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 23 mmHg (3.1 kPa). Use the rule that in chronic respiratory alkalosis HCO₃⁻ falls by 5 mmol/L for every 10 mmHg that PaCO₂ is below 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 23 mmHg (3.1 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard
pH7.357.457.15PaCO₂mmHg354583HCO₃⁻mmol/L222628acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.15, PaCO₂ 83 mmHg (11.1 kPa), HCO₃⁻ 28 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.15PaCO₂ 83 mmHg (11.1 kPa)HCO₃⁻ 28 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes only to pressure (a painful stimulus), makes only incomprehensible sounds such as moaning and shows as the best motor response: withdraws the limb from pressure (normal flexion). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 120 kg and is 178 cm tall. Calculate the BMI and click the WHO weight category.

120 kg178 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
84 g/L2 g/kg/day70 mL/h86 kg18 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). An 86 kg patient needs 2 g of protein per kg a day. The tube feed contains 84 g of protein per litre and runs at 70 mL/h for 18 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

86 kg2 g/kg/day84 g/L70 mL/h · 18 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 20%2000 mLamino acids 6%2000 mLlipid 10%250 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2000 mL of parenteral nutrition with final concentrations of 20% dextrose and 6% amino acids, plus 250 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

2000 mLdextrose 20%amino acids 6%lipid 250 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus rhythm with PVCsatrial flutter, 2:1 conductionatrial fibrillationsinus arrhythmia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus rhythm with PVCs
  2. 2atrial flutter, 2:1 conduction
  3. 3atrial fibrillation
  4. 4sinus arrhythmia
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVjunctional rhythmsecond-degree AV block type I (Wenckebach)third-degree (complete) AV blocksecond-degree AV block type II

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1junctional rhythm
  2. 2second-degree AV block type I (Wenckebach)
  3. 3third-degree (complete) AV block
  4. 4second-degree AV block type II
13.Prioritization & delegationMedium

A patient has a serum potassium of 6.8 mEq/L. Which action comes first?

  1. AGive the patient’s scheduled potassium supplement
  2. BRecheck the level next week
  3. CPlace the patient on a cardiac monitor
  4. DEncourage foods high in potassium
14.Prioritization & delegationHard

A patient on peritoneal dialysis has cloudy fluid draining out and abdominal pain. What does this most likely mean?

  1. AA normal finding at the end of each exchange
  2. BToo much fluid left in the abdomen after the drain
  3. CConstipation that will settle with a laxative later today or tomorrow
  4. DPeritonitis, which needs prompt reporting and a fluid sample
15.Infection control & patient safetyMedium

A nurse’s hands are dry and cracked from frequent hand hygiene. What is the best approach?

  1. AUse any lotion from home, whatever its contents
  2. BUse the hand lotion approved by the facility to keep the skin intact
  3. CStop hand hygiene until the skin heals
  4. DWear gloves all day instead of cleaning the hands between patients
16.Infection control & patient safetyHard

A nurse floated to an unfamiliar unit is asked to manage a device they have never been trained to use. What should the nurse do?

  1. ATell the charge nurse and ask for help or a change of assignment
  2. BDo it anyway, using only the device manual and the instructions on the screen
  3. CLeave the device untouched and not tell anyone
  4. DAsk the patient or the family to explain how the device works
17.Lab values & electrolytesMedium

A patient with type 2 diabetes starts prednisone each morning. When is the glucose most likely to be highest?

  1. AIn the early morning, before the dose
  2. BIn the afternoon and evening
  3. CThe glucose will not change
  4. DAt midnight only
18.Lab values & electrolytesHard

A patient with a new deep vein thrombosis is on a heparin infusion, and warfarin has just been started. Why is the heparin continued for several days?

  1. AWarfarin only works when heparin is given at the same time
  2. BHeparin prevents the side effects of warfarin
  3. CWarfarin takes several days to reach its full anticoagulant effect
  4. DHeparin increases the absorption of warfarin from the gut

3Solutions

1.Nursing fundamentals

Answer: B · Lift them off the mattress with a pillow under the calves

Why this is the answer

Heels have little padding and develop ulcers quickly. "Floating" them, with the support under the calves and the knee slightly bent, removes pressure from the heel.

Answer

B · Lift them off the mattress with a pillow under the calves
2.Nursing fundamentals

Answer: C · Not use the tube and follow policy, which may mean a chest X-ray

Why this is the answer

A low pH supports gastric placement (1–5.5 in UK guidance; 5 or below is typical in US guidance). A pH of 7 does not rule out the lungs, so nothing is put down the tube until position is confirmed, usually by X-ray. The "whoosh" air test is unreliable.

Answer

C · Not use the tube and follow policy, which may mean a chest X-ray
3.Clinical nursing

Answer: A · Constipation

Why this is the answer

Opioids slow gut movement, and constipation persists with long-term use. A regular laxative is usually prescribed together with the opioid.

Answer

A · Constipation
4.Clinical nursing

Answer: D · That the catheter and tubing are not kinked or blocked

Why this is the answer

A sudden fall in catheter output may be due to a kinked, clamped or blocked catheter. If it is draining freely, the nurse assesses fluid status and vital signs and escalates possible hypovolaemia or AKI.

Answer

D · That the catheter and tubing are not kinked or blocked
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 15.5 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|23 − 40| = 17 mmHg → 1.7 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 − 5·1.7 = 15.5 mmol/L

Answer

HCO₃⁻ = 15.5 mmol/L
6.Arterial blood gas interpretation

Answer: acute

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·4.3 = 28.3 mmol/L
chronic: 24 + 3.5·4.3 = 39.05 mmol/L

Compare

measured: 28 mmol/L → acute

Answer

acute
7.Clinical assessment scores

Answer: severe

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes only to pressure (a painful stimulus) → 2
V: makes only incomprehensible sounds such as moaning → 2
M: withdraws the limb from pressure (normal flexion) → 4

Add

GCS = 2 + 2 + 4 = 8

Severity

GCS 8 → severe

Answer

severe
8.Clinical assessment scores

Answer: obesity class II

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 120/1.78² = 37.87

Category

obesity class II

Answer

obesity class II
9.Enteral & parenteral nutrition calculations

Answer: ΔP = 66.2 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

2·86 = 172 g/day

Protein from the feed

70·18 = 1260 mL = 1.26 L
1.26·84 = 105.8 g/day

Shortfall

ΔP = 172 − 105.8 = 66.16 ≈ 66.2 g/day

Answer

ΔP = 66.2 g/day
10.Enteral & parenteral nutrition calculations

Answer: E = 2115 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 20·2000/100 = 400 g
amino acids: 6·2000/100 = 120 g

Kilocalories per component

dextrose: 400·3.4 = 1360 kcal
amino acids: 120·4 = 480 kcal
lipid: 250·1.1 = 275 kcal

Total energy

E = 1360 + 480 + 275 = 2115 kcal/day

Answer

E = 2115 kcal/day
11.ECG rhythm strip interpretation

Answer: atrial fibrillation

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 8 QRS complexes in 6 s, × 10 = 80 per minute.
2. Rhythm: irregularly irregular, R–R from 0.48 to 1.02 s with no pattern.
3. P waves: none; the baseline shows small irregular fibrillatory waves.
4. PR interval: not measurable.
5. QRS: 0.06 s, narrow (below 0.12 s).

Interpretation

atrial fibrillation

Answer

atrial fibrillation
12.ECG rhythm strip interpretation

Answer: third-degree (complete) AV block

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: R–R = 55 small boxes, 1500 ÷ 55 ≈ 27 per minute.
2. Rhythm: R–R regular (2.20 s) and P–P regular (0.60 s), but the two are independent.
3. P waves: upright and regular at 100 per minute, but not linked to the QRS complexes; some hide in a QRS or a T wave.
4. PR interval: varies from beat to beat; there is no fixed relation.
5. QRS: 0.14 s, wide (0.12 s or more).

Interpretation

third-degree (complete) AV block

Answer

third-degree (complete) AV block

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: C · Place the patient on a cardiac monitor

Why this is the answer

Severe hyperkalemia can cause dangerous arrhythmias, so continuous cardiac monitoring comes first while the provider is informed and treatment is prepared.

Answer

C · Place the patient on a cardiac monitor
14.Prioritization & delegation

Answer: D · Peritonitis, which needs prompt reporting and a fluid sample

Why this is the answer

Cloudy effluent with abdominal pain is a classic sign of peritonitis, a serious complication of peritoneal dialysis. The nurse reports it and sends a sample as prescribed so antibiotics can start.

Answer

D · Peritonitis, which needs prompt reporting and a fluid sample
15.Infection control & patient safety

Answer: B · Use the hand lotion approved by the facility to keep the skin intact

Why this is the answer

Cracked skin is harder to clean and harbors more organisms. Facility-approved lotions help keep the skin healthy without reducing the effect of hand antiseptics such as chlorhexidine.

Answer

B · Use the hand lotion approved by the facility to keep the skin intact
16.Infection control & patient safety

Answer: A · Tell the charge nurse and ask for help or a change of assignment

Why this is the answer

Accepting a task beyond one’s competence puts the patient at risk. The nurse explains the limit to the charge nurse, who can arrange help, training or reassignment.

Answer

A · Tell the charge nurse and ask for help or a change of assignment
17.Lab values & electrolytes

Answer: B · In the afternoon and evening

Why this is the answer

A morning dose of prednisone raises glucose mainly in the afternoon and evening, with a smaller effect overnight. Glucose monitoring and insulin plans often target these times, and doses are adjusted when the steroid is tapered.Checked against: Blood Glucose Test · MedlinePlus (NIH) (2024)

Answer

B · In the afternoon and evening
18.Lab values & electrolytes

Answer: C · Warfarin takes several days to reach its full anticoagulant effect

Why this is the answer

Warfarin blocks the making of new vitamin K–dependent clotting factors, but existing factors last for days. Heparin is therefore overlapped until the INR has been in the target range, typically for at least 24 hours and after a minimum of about 5 days.

Answer

C · Warfarin takes several days to reach its full anticoagulant effect

ExamProblems · examproblems.com/courses/nursing-fundamentals